Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 261, NWS Lubbock, TX

October 6, 2017Castro County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 6, 2017, 9:14 PM CDT for Castro County, Swisher County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2017, 9:14 PM CDT (02:14 UTC)
Expired
Oct 6, 2017, 9:45 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 70 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 8:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS54 KLUB 070214
SVRLUB
TXC069-437-070245-
/O.NEW.KLUB.SV.W.0261.171007T0214Z-171007T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
914 PM CDT FRI OCT 6 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Castro County in the Panhandle of Texas...
  Northwestern Swisher County in the Panhandle of Texas...

* Until 945 PM CDT

* At 913 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Dimmitt, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tulia, Dimmitt, Happy, Easter and Nazareth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3475 10167 3456 10167 3444 10238 3474 10242
      3475 10239
TIME...MOT...LOC 0213Z 247DEG 52KT 3464 10221 

HAIL...1.00IN
WIND...60MPH
 
$$

JGD
1 follow-up statement
067 
WWUS54 KLUB 070233
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
933 PM CDT FRI OCT 6 2017

TXC069-437-070245-
/O.CON.KLUB.SV.W.0261.000000T0000Z-171007T0245Z/
Castro TX-Swisher TX-
933 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN CASTRO AND NORTHWESTERN SWISHER COUNTIES...

At 932 PM CDT, a severe thunderstorm was located over Happy, or 16
miles south of Canyon, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tulia, Happy and Nazareth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3475 10167 3456 10167 3447 10221 3470 10211
      3475 10207
TIME...MOT...LOC 0232Z 247DEG 52KT 3475 10190 

HAIL...1.00IN
WIND...60MPH
 
$$

JGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:31 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 6, 6:31 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
631 PM CDT Fri Oct 6 2017

.AVIATION...
Tricky night ahead, as a Pacific front will be pushing through all
3 TAF sites with tstrms expected. Timing has become a little more
narrowed as short term models are coming into better agreement.
Tstrms may be able to produce some severe wind gusts. Expect
northerly winds and calmer conditions by early morning.

&&

.PREV DISCUSSION... /issued 302 PM CDT Fri Oct 6 2017/

DISCUSSION...
A sharp upper level trough currently over the Rockies will emerge
onto the Plains this evening but not before creating some severe
weather chances across West Texas.

Most of the upper level divergence from this trough will be
concentrated to the north of the region from the Texas Panhandle
into southwestern Kansas. A surface trough/dryline west of the
area in eastern New Mexico will be overtaken by a quick moving
cold front this evening which will add to the available lift from
the upper trough. Low level convergence will rapidly increase as
the cold front enters West Texas during the evening. In the
meantime, low level theta-e will continue to increase out ahead of
the cold front/dryline. Mixed layer instability values will reach
on the order of 1500-2000 J/kg within the next few hours. Weak
capping is expected to be in place where instability is strongest.
Currently, CIN is still between -50 and -100 across the entire
area. The instability axis will be oriented from southwest to
northeast with maximum values from the south-central Texas
Panhandle into the eastern Panhandle. Furthermore, deep layer
shear will continue to increase with the approach of the upper
level trough. This will all support a severe weather threat mostly
after 00Z and clearing the FA around 06-07Z. The primary threat
from this activity will be large hail and strong damaging winds.

Another trough will move into the inter-mountain west on Sunday.
This will push the surface ridge out of the region and replace it
with surface lee troughing along with lee cyclogenesis in eastern
Colorado. As a result, winds and temperatures will be pumped up on
Sunday ahead of a stronger cold front for Monday morning.
Continued to side closer to the ECMWF solution of a faster cold
front with a suspiciously slow GFS. Strong pressure rises behind
the front will bring strong winds in its wake. Also, 850mb
temperatures around 1-3C in the southwestern Texas Panhandle may
bring a light freeze to these areas on Tuesday morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, Oct 6, 7:02 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
702 AM CDT Fri Oct 6 2017

TXZ021>044-070900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
702 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this evening
generally north and west of a Morton to Lubbock to Childress
line. A cold front will move through the South Plains area this
evening. As this front moves into rich low level moisture
scattered to numerous thunderstorms are expected to develop along
it and move mainly in an east and southeast direction with the
front. The amount of instability associated with the moist air
mass in concert with favorable winds aloft will create an
environment for some of the storms to become severe with hail to
the size of golfballs and wind gusts to 70 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:38 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer37 min
Oct 6, 8:54 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer36 min
Oct 6, 9:30 PM CDTSpecial Weather StatementLUBCastro30 min
Oct 6, 10:06 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher24 min
Oct 6, 10:26 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Hall, Motley, Swisher34 min
Oct 6, 10:55 PM CDTAreal Flood AdvisoryLUBLubbock2 hr
Oct 6, 10:59 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Floyd, Hale, Hall and 1 more31 min
Oct 6, 11:10 PM CDTSpecial Weather StatementLUBCrosby, Lubbock35 min
Oct 6, 11:27 PM CDTSpecial Weather StatementLUBChildress, Hall33 min
Oct 6, 11:57 PM CDTSpecial Weather StatementLUBCrosby, Dickens33 min
Oct 7, 12:25 AM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley35 min
Oct 7, 12:57 AM CDTSevere Thunderstorm WarningLUBDickens, King33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.